Alert archive / Illinois / Tornado Warnings in 1996
Tornado Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Apr 18, 1996, 5:55 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 1996, 5:55 PM CDT (22:55 UTC)
- Expired
- Apr 18, 1996, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Hancock County, IL, McDonough County, IL
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 6:00 PM CDT | Hail 1.75 | Colchester, IL | |
| Apr 18, 6:15 PM CDT | Hail 1.75 | Macomb, IL | |
| Apr 18, 6:27 PM CDT | Hail 1 | Bushnell, IL | |
| Apr 18, 6:32 PM CDT | Hail 1.5 | Bushnell, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 182256 TORMLI ILC067-109-182345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 555 PM CDT THU APR 18 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL ILLINOIS ...EASTERN HANCOCK COUNTY...WESTERN MCDONOUGH COUNTY AT 553 PM...A TORNADO WAS DEVELOPING FOUR MILES EAST TO NORTHEAST OF CARTHAGE. THE STORM WAS MOVING EAST TO NORTHEAST AT 35 MILES AN HOUR AND WILL PASS BETWEEN LAHARPE AND SCIOTA BY 610 PM. THIS IS A DANGEROUS STORM. TAKE SHLETER IMMEDIATELY. GOLFBALL SIZE HAIL WAS REPORTED AT FOUNTAIN GREEN AT 553 PM AS WELL.< GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 18, 1:05 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Apr 18, 1:05 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 104 PM CDT WED APR 17 1996 17Z ADAP STREAMLINE/WIND PLOT INDICATED COLD FRONT APPROACHING I-35. FRONT BECOMING PARALLEL TO FLOW SINCE WINDS BACKING IN MID LEVELS AS PER PLAINVIEW PROFILIER COMPOSITES. THIS IN TURN WILL ALLOW MOISTURE IN THE FORM OF LOWER TO MID 50 SFC TD'S TO REACH THE MISSISSIPPI RIVER VALLEY BEFORE FROPA. "BULLS-EYE" OF MOISTURE FLUX CONVERGENCE NEAR KDMX. LATEST KDVN 88-D VOLUME SCAN INDICATED VIL TO 47 JUST WEST OF KDMX BUT LIKELY OVER-ESTIMATING. 32 VIL AT ALO AIRPORT ASSOCIATED WITH 1/2 INCH SIZE HAIL. NEW ETA/NMG SLOW FRONT DOWN A BIT WHICH INCREASES SVR THREAT FOR E IA/NW ILL LATE THIS AFTERNOON AND EARLY EVENING... ALLOWING AMPLE TIME FOR MOISTURE RETURN. 18Z KDVN SOUNDING AVBL AND SHOWED SUPER-ADIABATIC LAPSE RATES (12.9 C) FROM 700-500 MB... LI -1... TT 54... WET BULB ZERO 12500 KFT AND SR HELICIITY (0-3KM) OF 235. B+ ONLY 379 HOWEVER AND CAP STRENGTH 3.0 C. CAP TO ERODE AS STRONG SHORTWAVE APPROACHES... BUT EXTENSIVE AC/CI ON LATEST VISIBLE TO LIMIT UPDRAFT STRENGTH (MEAGER CAPES). DELTA THETA-E FROM SFC TO 500 MB 16 WHICH IS MARGINAL FOR WET MICROBURST (+20 BETTER). JUST WARNED FOR CLAYTON COUNTY (DIME SIZE HAIL WITH VIL TO 29!). BOX DUE OUT SHORTLY I'LL BET. LARGE HAIL MAIN THREAT. CID 045/70 DBQ 047/70 MLI 046/70 BRL 050/70 HENDRICKS
In the hours before
Local storm report, Apr 18, 1:23 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 120 PM CDT THU APR 18 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1257 PM ELKADER IA 0.75 INCH HAIL_ 04/18/96 CLAYTON
Special weather statement, Apr 18, 2:10 PM CDT, 3 hours 45 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-190045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 150 PM CDT THU APR 18 1996 ...TORNADO WATCH UNTIL 800 PM FOR MUCH OF EASTERN IOWA AND NORTHERN ILLINOIS... THE NATIONAL WEATHER SERVICE'S STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR MUCH OF EASTERN IOWA AND NORTHERN ILLINOIS UNTIL 800 PM CDT THIS THURSDAY EVENING. COUNTIES IN THE NATIONAL WEATHER SERVICE'S QUAD CITIES OFFICE AREA OF RESPONSIBILITY INCLUDE: IOWA COUNTIES... BENTON LINN JONES JACKSON IOWA JOHNSON CEDAR CLINTON SCOTT MUSCATINE KEOKUK LOUISA WASHINGTON VAN BUREN DES MOINES HENRY JEFFERSON LEE SOME IOWA CITIES IN THE WATCH... CEDAR RAPIDS IOWA CITY FAIRFIELD DAVENPORT BETTENDORF CLINTON BURLINGTON KEOKUK WASHINGTON MUSCATINE ILLINOIS COUNTIES... JO DAVIESS STEPHENSON CARROLL WHITESIDE HENRY BUREAU ROCK ISLAND PUTNAM MERCER WARREN HENDERSON HANCOCK MCDONOUGH SOME ILLINOIS CITIES IN THE WATCH... GALENA FREEPORT MOLINE ROCK ISL@AND PRINCETON MONMOUTH STERLING STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA OR THE WEATHER CHANNEL FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. WOLF
Local storm report, Apr 18, 4:32 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 432 PM CDT THU APR 18 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0413 PM OXFORD IA 0.25 INCH HAIL 04/18/96 JOHNSON 0425 PM 2 S FAIRFIELD IA 0.75 INCH HAIL 04/18/96 JEFFERSON MJB
Local storm report, Apr 18, 5:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 506 PM CDT THU APR 18 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... p0500 PM 1 W NEW LONDON IA 0.75 INCH HAIL 04/18/96 HENRY MJB
Local storm report, Apr 18, 5:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 515 PM CDT THU APR 18 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0507 PM WARSAW IL 1.00 INCH HAIL 04/18/96 HANCOCK MJB
Local storm report, Apr 18, 5:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 521 PM CDT THU APR 18 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0516 PM HAMILTON IL 0.75 INCH HAIL 04/18/96 HANCOCK MJB
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 50 min |
| Apr 18, 5:45 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 45 min |
| Apr 18, 6:09 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 36 min |
Nearby
Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.